For people with diabetes, low blood sugar (hypoglycemia) occurs when there's too much insulin and not enough sugar (glucose) in the blood. Hypoglycemia is defined as blood sugar below 70 milligrams per deciliter (mg/dL), or 3.9 millimoles per liter (mmol/L).
Several factors can cause hypoglycemia in people with diabetes, including taking too much insulin or other diabetes medications, skipping a meal, or exercising harder than usual.
Pay attention to early warning signs, so you can treat low blood sugar promptly. Treatment involves short-term solutions — such as taking glucose tablets — to raise your blood sugar into a normal range.
Untreated, diabetic hypoglycemia can lead to seizures and loss of consciousness — a medical emergency. Rarely, it can be deadly. Tell family and friends what symptoms to look for and what to do in case you're not able to treat the condition yourself.
Early warning signs and symptoms
Early signs and symptoms of diabetic hypoglycemia include:
- Irritability or moodiness
- Anxiety or nervousness
Diabetic hypoglycemia can also occur while you sleep. Signs and symptoms, which can awaken you, include:
- Damp sheets or bedclothes due to perspiration
- Tiredness, irritability or confusion upon waking
If diabetic hypoglycemia goes untreated, signs and symptoms of severe hypoglycemia can occur. These include:
- Clumsiness or jerky movements
- Muscle weakness
- Difficulty speaking or slurred speech
- Blurry or double vision
- Convulsions or seizures
Take your symptoms seriously. Diabetic hypoglycemia can increase the risk of serious — even deadly — accidents. Identifying and correcting the factors contributing to hypoglycemia, such as medications you take or irregular mealtimes, can prevent serious complications.
Informing people you trust, such as family, friends and co-workers, about hypoglycemia is important. Their knowing what symptoms to look for and what to do in case you're not able to help yourself can make a potentially difficult situation easier to manage. It's also important that they know how to give you a glucagon injection, in case it becomes necessary.
Symptoms can differ from person to person or from time to time, so it's important to monitor your blood sugar levels regularly and keep track of how you're feeling when your blood sugar is low. Some people don't have or don't recognize early symptoms (hypoglycemia unawareness). If you have hypoglycemia unawareness, you may require a higher glucose goal range.
When to see a doctor
Hypoglycemia can leave you confused or even unconscious, which requires emergency care. Make sure your family, friends and co-workers know what to do.
If you lose consciousness or can't swallow:
- You shouldn't be given fluids or food, which could cause choking
- You need an injection of glucagon — a hormone that stimulates the release of sugar into the blood
- You need emergency treatment in a hospital if a glucagon injection isn't on hand
If you have symptoms of hypoglycemia several times a week, see your doctor. You may need to change your medication or your dosage or otherwise adjust your diabetes treatment program.
Hypoglycemia is most common among people who take insulin, but it can also occur if you're taking certain oral diabetes medications.
Common causes of diabetic hypoglycemia include:
- Taking too much insulin or diabetes medication
- Not eating enough
- Postponing or skipping a meal or snack
- Increasing exercise or physical activity without eating more or adjusting your medications
- Drinking alcohol
Blood sugar regulation
The hormone insulin lowers glucose levels when glucose is elevated. If you have type 1 or type 2 diabetes and need insulin to control your blood sugar, taking more insulin than you need can cause your blood sugar level to drop too low and result in hypoglycemia.
Hypoglycemia also may result if, after taking your diabetes medication, you eat less than usual or exercise more than you normally do. Your doctor can work with you to prevent this imbalance by finding the dose that fits your regular eating and activity patterns.
If you ignore the symptoms of hypoglycemia too long, you may lose consciousness. That's because your brain needs glucose to function. Recognize the signs and symptoms of hypoglycemia early because if untreated, hypoglycemia can lead to:
- Loss of consciousness
On the other hand, be careful not to overtreat your low blood sugar. If you do, you may cause your blood sugar level to rise too high (hyperglycemia), which can become a problem with repeated episodes of hypoglycemia.
Tests and diagnosis
You can determine if you have low blood sugar by using a blood glucose meter — a small computerized device that measures and displays your blood sugar level. You have hypoglycemia when your blood sugar level drops below 70 mg/dL (3.9 mmol/L).
It's important to record the date, time, test results, medication and dosage, and diet and exercise information each time you test your blood. Also, note any low blood sugar reactions. Your doctor diagnoses hypoglycemia using your records and looks for patterns to see how your medications and lifestyle affect your blood sugar.
Treatments and drugs
If you think your blood sugar may be dipping too low, check your blood sugar level with a blood glucose meter. Then eat or drink something that's mostly sugar or carbohydrates to raise your blood sugar level quickly. Foods with a lot of fat, such as chocolate, don't work as well. Examples of foods that will raise your blood sugar level quickly include:
- Five to six pieces of hard candy
- Four ounces (120 milliliters) of fruit juice or regular — not diet — soda
- One tablespoon (15 milliliters) of sugar, jelly or honey
- Three glucose tablets (available without a prescription at most pharmacies)
- A serving of glucose gel (read the label for amount)
If you have symptoms of low blood sugar but can't check your blood sugar level right away, then act as though you have hypoglycemia. You might want to carry at least one sugary item with you at all times. It's also a good idea to wear a bracelet that identifies you as someone who has diabetes.
Check your blood sugar level again 15 to 20 minutes later. If it's still too low, eat or drink something sugary. When you feel better, eat meals and snacks as usual.
Some people have frequent and severe hypoglycemia despite medication adjustments. In these circumstances, your doctor may recommend a higher glucose goal range and prescribe glucagon, a hormone that causes blood glucose to rise.
Glucagon, available only by prescription, comes in an emergency syringe kit. It contains one dose that has to be mixed before injecting. Store the glucagon at room temperature and be aware of the expiration date. If you're unconscious, someone who gives you the injection should turn you on your side to prevent choking in case you vomit.
In 15 minutes, you should be alert and able to swallow. You then need to eat. If you don't respond within 15 minutes, you need emergency medical care.
To help prevent diabetic hypoglycemia:
- Don't skip or delay meals or snacks. If you take insulin or oral diabetes medication, be consistent about the amount you eat and the timing of your meals and snacks.
- Monitor your blood sugar. Depending on your treatment plan, you may check and record your blood sugar level several times a week or several times a day. Careful monitoring is the only way to make sure that your blood sugar level remains within your target range.
- Measure medication carefully, and take it on time. Take your medication as recommended by your doctor.
- Adjust your medication or eat additional snacks if you increase your physical activity. The adjustment depends on the blood sugar test results and on the type and length of the activity.
- Eat a meal or snack with alcohol, if you choose to drink. Drinking alcohol on an empty stomach can cause hypoglycemia.
- Record your low glucose reactions. This can help you and your health care team see patterns contributing to hypoglycemia and find ways to prevent them.
- Carry some form of diabetes identification so that in an emergency others will know that you have diabetes. Use a medical identification necklace or bracelet and wallet card.